ND - not determined because every
Patient in the study used at least one medication of this ATC Group.
1: Chi-square test with Yates correction;
2: Chi-square test; 3: Fisher's exact test. OR - adds ratio
The administration of drugs with a
narrow therapeutic index was an important factor of DDIs. The pharmacotherapy
of critically ill patients requires the use of cyclosporine, phenytoin,
vancomycin and digoxin, in addition to other drugs with narrow therapeutic
indexes. The identified association was likely due to the use of these drugs.
A strong association in terms of DDI
has been discovered between drugs that prolong the QT interval and there is a
growing concern regarding these drugs due to the risk of cardiotoxicity with
cardiac events. [Letsas et al, 2009]. These adverse events can be determined by
potential pharmacokinetic interactions that inhibit the metabolism of drugs
with this property or by pharmacodynamic synergism. The metronidazol+amidorane,
amiodarone+haloperidol etc. interactions detected, which can produce the
potential adverse events.
Management of DDI in ICU:
are many potential DDIs with high alleged relevance in the ICU that appear to
require attention and follow-up. Different strategies can be adopted to manage
the DDI in the ICU
one dedicated Clinical Pharmacist to review the medication system in ICU
verification and validation should be mandatory
drugs should be dispensed after pharmacist verification
Labs., organ system must be reviewed before initiation of any new therapy
liaison with the physician
decision support system may help reduce the number of potential DDIs but needs
to be accustomed to the environment in which it operates.
DDIs are common in the ICU population in the presence of
poly-pharmacy, and a considerable proportion of drugs are clinically relevant.
Critically ill patients may also augment an intended pharmacologic response and
potentially result in an unintended effect.A team approach is important to
identify, prevent, and address drug interactions in the intensive care setting
and optimize patient outcomes. Additionally, a clinical decision support system
is an important toll to identify potential interactions in the prescription and
reduce the adverse drug events. The peer review meeting between the healthcare
professional involved in prescribing, dispensing and administering the drugs
are the main domain of risk factors, the education and updates regarding the
most frequent and potential drug interactions an also help in the prevention of
1. Askari M et al, ‘Frequency
and nature of drug-drug interactions in the intensive care unit’, Drug Saf,
2013 Apr; 22(4):430-7
2. Cruciol-Souza, JM; Thomson ,JC&Catisti, DG. (2008).
Avaliação de prescriçõesmedicamentosas de um hospital universitáriobrasileiro. Revistabrasileiraeducaçãomédica.v.
32, n.2, p.188–196, ISSN 0100-5502.
3. Hartshorn EA. Drug Interaction. Ann Pharmacother 2006;
4. Ceia, F. Interacçõesmedicamentosasnapráticaclínica. Rev Port
ClinGeral 2007; 23:197-207.
5. Bustamante GDD, Cabrera C, Duran GMG, Nunez MTJ. Detección
de interaccionesmedicamentosas, empacientesingresados a la unidad de
cuidadosintensivosdelInstitutoAutônomo Hospital Universitário de los Andes.
Vitae Academia BiomédicaDigita 2005; 25(7):1-16.
6. S Ray et al,
rug–drug interactions in the ICU, Critical Care 2009, 13(Suppl 1):P495
7. Goldberg RM, Mabee J, Chan L, Wong S. Drug-drug and drug-
disease interactions in the ED: Analysis of a high-risk population. J. Emerg.
Méd 1996; 14 (5):447-50.
8. Egger SS, Drewe J, Schlienger RG. Potential drug-drug
interactions in the medication of medical patients at hospital discharge. Eur J
ClinPharmacol 2003; 58(11):773-7.
Klasco RK, Moore RE. Drug Reax®.GreenwoldVillage(CO): Micromedex; 2008.
Adriano Max et al,’ Prevalence
of potential drug interactions in patients in an intensive care unit of a
university hospital in Brazil’, Clinics (Sao
Paulo). Jan 2011; 66(1): 9–15.
KP, Efremidis M, Kounas SP, Pappas LK, Gavrielatos G, Alexanian IP, et al.
Clinical characteristics of patients with drug-induced QT interval prolongation and torsade de
pointes: identification of risk factors. Clin Res Cardiol. 2009;98:208–12.